I have had malasma for the last 15 months and my doctor thinks it is prob due to the pill i am taking. Will it help if i change the type of pill i am using?
Will Changing to a Different Pill Help my Melasma?
Doctor Answers 4
It is hard to predict
I have had a number of patients change birth control pills to try to help their melasma, at times it has helped and at other times if has not. It is certainly worth a try, but since the exact cause of melasma is unknown, there is not a specific pill to recommend as better for people with melasma. We do know that times of hormonal change (pregnancy, going on the pill, etc.) often trigger or worsen melasma. Stopping the pill altogether may help as well, but of course should be discussed with you OB/GYN since the pill is not only used to prevent pregnancy but also to treat a number of medical conditions.
There are a number of prescription and procedural treatments for melasma (with varying effectiveness) available if you need to stay on the pill or changing pills does not help. Consult with a board-certified dermatologist to find out about your options.
Have a question? Ask a doctor
Influence of hormones on melasma, including birth control pills
Lower dosage birth control pills may slow the progression of melasma, but are unlikely to stop or reverse the pigmentation. Often, I recommend that patients switch to a non hormonal IUD.
Oral contraceptive and melasma
Melasma can is aggravated by sun and hormones, so being on the oral contraceptive or becoming pregnanct can start or aggravate melasma. It is worth switching oral contraceptives, possibly to a lower dose estrogen or to an IUD. Speak to your dermatologist about the best sunscreens and fading creams, as well as possibly considering chemical peels and microdermabrasion.
You might also like...
Will Changing the Brand of Pill Help with Melasma
Hello MissP. It's worth a try, but the bottom line is that no one knows until you change it. Melasma is a very difficult condition to manage and from what we see in our practice, once you have it, it's very difficult to modify. We have found that high dose hydroquinone is the only way to manage the condition (includes 3 month "rest periods") and we have tried many different treatments.
We have not seen a patient indicate that they experienced an improvement of their condition when changing birth control. Sorry about that.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.